Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 135, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 14, 2020, 6:53 PM CDT for 4 counties in Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2020, 6:53 PM CDT (23:53 UTC)
- Expired
- Aug 14, 2020, 7:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Sherburne County, MN
The radar
The Minneapolis radar (KMPX), 98 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 2:36 PM CDT | Tornado Watch | SPC | 5 hr |
| Aug 14, 5:38 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
006
WUUS53 KMPX 142353
SVRMPX
MNC059-065-095-141-150030-
/O.NEW.KMPX.SV.W.0135.200814T2353Z-200815T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
653 PM CDT Fri Aug 14 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southern Kanabec County in east central Minnesota...
Southern Mille Lacs County in east central Minnesota...
Isanti County in east central Minnesota...
Northeastern Sherburne County in central Minnesota...
* Until 730 PM CDT.
* At 653 PM CDT, a severe thunderstorm was located over Ogilvie, or
19 miles west of Pine City, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Grasston around 700 PM CDT.
Quamba around 705 PM CDT.
Other locations impacted by this severe thunderstorm include
Sherburne National Wildlife Refuge, Mora Airport, Spencer Brook,
Pease, Stanchfield, Cambridge Airport, Lewis Lake, Princeton Airport,
Grandy and Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for central
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4596 9334 4592 9334 4592 9314 4556 9314
4555 9303 4550 9302 4546 9390 4556 9388
4556 9376 4571 9377 4582 9367 4593 9351
TIME...MOT...LOC 2353Z 245DEG 57KT 4582 9338
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CTG1 follow-up statement
984
WWUS53 KMPX 150016
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
716 PM CDT Fri Aug 14 2020
MNC059-065-095-141-150030-
/O.CON.KMPX.SV.W.0135.000000T0000Z-200815T0030Z/
Kanabec MN-Mille Lacs MN-Isanti MN-Sherburne MN-
716 PM CDT Fri Aug 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN KANABEC...SOUTHEASTERN MILLE LACS...ISANTI AND
NORTHEASTERN SHERBURNE COUNTIES...
At 716 PM CDT, a severe thunderstorm was located near Hinckley,
moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southern Kanabec, southeastern Mille Lacs, Isanti and northeastern
Sherburne Counties, including the following locations... Grandy,
Spring Lake, Mora Airport, Spencer Brook, Dalbo, Bodum, Stanchfield,
Cambridge Airport, Lewis Lake and Princeton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for central
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4592 9334 4592 9314 4556 9314 4555 9303
4550 9302 4548 9372 4560 9371 4576 9357
TIME...MOT...LOC 0016Z 245DEG 57KT 4597 9290
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:24 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 14, 3:24 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 324 PM CDT Fri Aug 14 2020 .SHORT TERM...(This evening through tonight) Issued at 300 PM CDT Fri Aug 14 2020 The key messages are the risk for severe storms this afternoon across western Minnesota, transitioning eastward during the evening hours. The main threat for tornadoes is across western Minnesota, where there is a tornado watch in effect. The risk transitions to more of a wind threat this evening as storms are expected to form a line as they move east. There is also a risk of large hail. Complex severe weather scenario this afternoon, with a surface low across the Minnesota/SD/ND border and a warm front draped out eastward ahead of it. A cold front extended to the southwest, and this will be the main focus for surface-based convection. The warm sector in between had residual influences from the cold pool of the morning convection, and was characterized by southeast winds, and low T/Td depressions. This led to fairly high storm relative helicity values and lower cloud bases. Combine that with the building instability, and this set the stage for the potential of tornadic thunderstorms as indicated by the Sig/Effective Sig Tor parameters of 3 to 6. A tornado watch is in effect until 8PM this evening for parts of west central Minnesota. This watch may transition to a Severe Thunderstorm watch as storms become more widespread, develop a cold pool, and transition into a line of storms. We'll have to see how the convection evolved over the next few hours before making this decision. In summary, the parameter space is favorable for organize severe weather, including tornadoes. The one element that gives some pause is the idea that the HiRes CAMS show low Updraft Helicity values, and the area of instability becomes more narrow and lower with time this evening. In other words, the potential is there, but this is certainly not a guarantee for widespread severe weather. .LONG TERM...(Saturday through Friday) Issued at 300 PM CDT Fri Aug 14 2020 There are few if any weather concerns in the extended forecast. High pressure will build across the region in the wake if this cold front. That will lead to clear skies with cooler temperatures and lower humidity values. There is a small chance for some showers across Lake Superior Saturday night, but those should be northeast of the forecast area. A shortwave trough in northwest flow will slide across the Upper Midwest, but this too should pass through dry. In fact, the region remains dry through Monday. On Tuesday another shortwave trough will move across the region, and this could produce a chance for showers or thunderstorms. Overall expect a fairly dry forecast into next week, which lines up with the WPC QPF forecast in the extended forecast. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1259 PM CDT Fri Aug 14 2020 VFR conditions developing this afternoon, but a cold front located in far eastern South Dakota will move through and be the focus for showers and thunderstorms, as well as a stout wind shift from the south to the west/northwest. These thunderstorms could produce gusty winds as they pass through the region. Later tonight expect VFR conditions which should last into Saturday. KMSP... Narrow layer of MVFR stratus left over from this morning's convection to the north will dissipate and should have VFR conditions this afternoon until a cold front arrives this evening. Thunderstorms are expected to develop along the cold front, and winds will quickly shift and become west/northwesterly once the front passes through. /OUTLOOK FOR KMSP/ Sat...VFR. Wind NW 5-10 kts. Sun...VFR. Wind NW 10 kts. Mon...VFR. Wind NW 10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JRB LONG TERM...JRB AVIATION...JRB
Hazardous weather outlook, Aug 14, 12:54 PM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1254 PM CDT Fri Aug 14 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 151800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1254 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. A line of thunderstorms is expected to develop this afternoon in western Minnesota, moving into eastern Minnesota and western Wisconsin during the evening. Numerous severe thunderstorms are possible with this activity. Damaging winds and very large hail are the primary hazards, but a few tornadoes are also possible. The severe weather threat will be greatest west of the Interstate 35 corridor in Minnesota before storms weaken in Wisconsin. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will be needed this afternoon and this evening. jrb
In the hours before
Local storm report, Aug 14, 6:18 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
618 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL BISCAY 44.83N 94.27W
08/14/2020 E1.75 INCH MCLEOD MN PUBLIC
TIME ESTIMATED BASED ON RADAR.
&&Local storm report, Aug 14, 6:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FUNNEL CLOUD GREEN ISLE 44.68N 94.01W
08/14/2020 SIBLEY MN AMATEUR RADIO
&&
MEDLocal storm report, Aug 14, 6:27 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
627 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG SARTELL 45.62N 94.21W
08/14/2020 STEARNS MN TRAINED SPOTTER
4-6 INCH TREE LIMBS DOWN AROUND TOWN. TIME
ESTIMATED FROM RADAR.
&&
MEDLocal storm report, Aug 14, 6:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM FUNNEL CLOUD 4 SSE NORWOOD/YOUNG AME 44.73N 93.89W
08/14/2020 CARVER MN TRAINED SPOTTER
&&
MEDSpecial weather statement, Aug 14, 6:43 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
643 PM CDT Fri Aug 14 2020
MNZ049>051-150115-
Stearns-Benton-Sherburne-
643 PM CDT Fri Aug 14 2020
...MINOR FLOODING IS EXPECTED...
* Special Weather Statement for...
Stearns County in Minnesota...
Benton County in Minnesota...
Sherburne County in Minnesota...
* Until 815 PM CDT.
* At 643 PM CDT, the public reported heavy rain in the area due to
thunderstorms. Minor flooding is already occurring.
* Additional rainfall amounts up to a half inch are possible.
* Locations impacted include...
St. Cloud, Sartell, Sauk Rapids, Waite Park, St. Joseph, Cold
Spring, Collegeville, Rockville, Luxemburg, Pleasant Lake and St
Augusta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
&&
LAT...LON 4547 9410 4540 9427 4547 9446 4561 9440
4566 9420 4563 9407 4556 9406 4553 9405
NDCLocal storm report, Aug 14, 6:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM FUNNEL CLOUD 2 S COLOGNE 44.74N 93.78W
08/14/2020 CARVER MN TRAINED SPOTTER
&&
MEDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 12:39 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 66 min |
| Aug 14, 1:13 AM CDT | Special Weather Statement | MPX | Todd | 47 min |
| Aug 14, 1:46 AM CDT | Special Weather Statement | MPX | Douglas | 44 min |
| Aug 14, 1:55 AM CDT | Special Weather Statement | MPX | Todd | 35 min |
| Aug 14, 2:45 AM CDT | Special Weather Statement | MPX | Morrison, Todd | 75 min |
| Aug 14, 3:03 AM CDT | Special Weather Statement | MPX | Douglas | 3 hr |
| Aug 14, 4:24 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Todd | 36 min |
| Aug 14, 5:08 AM CDT | Flash Flood Warning | MPX | Douglas, Morrison, Todd | 5 hr |
| Aug 14, 5:25 AM CDT | Special Weather Statement | MPX | Morrison | 35 min |
| Aug 14, 5:35 AM CDT | Special Weather Statement | MPX | Douglas | 40 min |
| Aug 14, 6:15 AM CDT | Special Weather Statement | MPX | Stearns | 45 min |
| Aug 14, 6:54 AM CDT | Special Weather Statement | MPX | Stearns | 66 min |
| Aug 14, 8:04 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker | 41 min |
| Aug 14, 8:25 AM CDT | Special Weather Statement | MPX | Sherburne | 65 min |
| Aug 14, 8:54 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker | 66 min |
| Aug 14, 10:03 AM CDT | Special Weather Statement | MPX | Wright | 72 min |
| Aug 14, 3:52 PM CDT | Tornado Warning | MPX | Douglas | 38 min |
| Aug 14, 4:14 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 31 min |
| Aug 14, 4:24 PM CDT | Tornado Warning | MPX | Morrison, Todd | 36 min |
| Aug 14, 4:40 PM CDT | Special Weather Statement | MPX | Wright | 35 min |
| Aug 14, 4:47 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Todd | 28 min |
| Aug 14, 4:55 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 35 min |
| Aug 14, 4:58 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stearns | 47 min |
| Aug 14, 5:15 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 30 min |
| Aug 14, 5:17 PM CDT | Special Weather Statement | MPX | Wright | 43 min |
| Aug 14, 5:18 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Stearns, Todd | 42 min |
| Aug 14, 5:29 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Wright | 31 min |
| Aug 14, 5:35 PM CDT | Tornado Warning | MPX | Morrison | 25 min |
| Aug 14, 5:38 PM CDT | Tornado Warning | MPX | Benton, Morrison, Stearns | 37 min |
| Aug 14, 5:40 PM CDT | Tornado Warning | MPX | Stearns | 35 min |
| Aug 14, 5:41 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker, Stearns | 34 min |
| Aug 14, 5:43 PM CDT | Tornado Warning | MPX | McLeod | 32 min |
| Aug 14, 5:45 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Sibley | 45 min |
| Aug 14, 5:58 PM CDT | Tornado Warning | MPX | Mille Lacs, Morrison | 32 min |
| Aug 14, 6:01 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison, Sherburne, Stearns | 44 min |
| Aug 14, 6:04 PM CDT | Tornado Warning | MPX | Benton, Sherburne, Stearns | 26 min |
| Aug 14, 6:09 PM CDT | Tornado Warning | MPX | Meeker, Stearns | 21 min |
| Aug 14, 6:13 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, McLeod, Wright | 32 min |
| Aug 14, 6:17 PM CDT | Tornado Warning | MPX | Meeker | 28 min |
| Aug 14, 6:21 PM CDT | Tornado Warning | MPX | Carver, Scott, Sibley | 24 min |
| Aug 14, 6:24 PM CDT | Tornado Warning | MPX | Kanabec, Mille Lacs | 36 min |
| Aug 14, 6:28 PM CDT | Tornado Warning | MPX | Benton, Isanti, Kanabec, Mille Lacs | 32 min |
| Aug 14, 6:43 PM CDT | Special Weather Statement | MPX | Benton | 92 min |
| Aug 14, 6:45 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 30 min |
| Aug 14, 6:45 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 15 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.